I am an asthmatic and had a flare this weekend, when I was not able to keep my blood oxygen above 93 at home I went into the ER where they gave me breathing treatments and IV steroids then sent me home with a prescription for prednisone to start today (which I took).
The thing I noticed yesterday (along with breathing better) was a HUGE diuretic effect. I have had swelling issues since a heart attack in October with little relief from my prescription diuretic (which my Dr wanted me to use very sparingly, around once a week, because of a low sodium blood level) and the effect the steroids have had is huge. I have lost an inch and a quarter of swelling around my ankles alone and do not feel SOB when laying down at all.
While I am definitely not complaining about the fluid loss (I am much more comfortable over-all now due to it) I am very confused by it because I was expecting increased fluid retention and not such a marked reduction. (after I noticed it happening I started measuring my output and in 24 hours it was 3950 ml urine output)
I am supposed to continue the prednisone (60mg for 3 more days) and the diuretic effect seems to be continuing with the oral meds... but I am wondering if this reaction I am having can be a natural (though not well documented) reaction or if I should contact my Dr before my follow-up on Thursday.
You should contact your doctor immediately and seek his advice before you take any more prednisone. A likely explanation for the diuresis is the effect that steroids may have on carbohydrate (sugar) metabolism, resulting in large quantities of sugar in your urine. This is an atypical response to steroid therapy and one that could result in a serious electrolyte imbalance, especially with reference to your serum potassium level.
If you are unable to reach your physician, I suggest that you have someone take you to the nearest ER or Urgent care center.
Had my follow-up with my Primary Care Dr today... and was shocked...
I have lost 24 pounds since Sunday... all in 'water weight', she is alarmed as well and is trying to get me in to see my Cardiologist ASAP because she also cannot figure out how an injection of steroids could have caused this.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST